Why am I having this reaction again?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 10/9/2006 12:56 PM (GMT -7)   
HI everyone,
   I swear, I have the weirdest body around.   This is the second time that I am trying to wean off my Toprol.  It's a beta blocker.  I've been on it for over 5 years, and my BP is fine and I want to get off it, to see if it's causing me alot of my thinking problems, and fatigue.
   But dang.......just by shaving a small portion of the side of the tablet off, I'm having horrible symptoms again.  I tried this awhile back, and the exact same thing happened.  I know if I told my doc, he'd just smile and shrug his shoulders.
    I have a horrible flare-up of my IBS.   I swell up like a balloon if I eat anything, and I burp and burp and burp.  I feel like there's constant activity in my upper GI tract/chest.  The worst symptom is that I feel so incredibly full in my chest and neck, that I feel like I'm suffocating.
   This is the second time it's happened, when trying to come down on my beta blocker.  It happened exactly on the 5th day after decreasing the dose.
    This just doesn't make sense to me.   I've been doing alot of internet searches, and it looks like there are beta-adrenergic receptors in our pancreas and in our GI tracks.......so maybe these receptors are just coming back to life.   It's driving me crazy.  It's a horrible feeling.  And my stools have turned light yellow.  Something is going crazy in there.
   I bought some digestive enzymes today.  I doubt they will help, but I'll give them a try.  I also bought some ginger.    I really want to work through this, and not be scared into going back on the beta blocker.  
I have the feeling that no one else on earth would have this reaction.  Why me???
   Any suggestions?  Thanks.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 10/9/2006 3:21 PM (GMT -7)   
I can't remember, do you have your gall bladder or not?  Light yellow stools can be a sign of a bile problem.  Your liver actually produces bile, so it may be that this medicine has something to do with your bile production and that when you try and come off it, you're suddenly producing more.  The feeling of fullness is also associated with gall bladder problems, as are a lot a of upper-abdomen and upper-GI problems.  I actually take a cholesterol medicine to treat my excess bile from missing a gall bladder; it could be that this stuff has been treating a problem you didn't even know you had. 
 
Have you actually checked your blood pressure while you're having these feelings of fullness and pressure in your chest?  My fiance discovered that his bp was high when he started having aches/throbbing in his neck.  Maybe you have a connection between your blood pressure and your chest pressure.  It could be that you only think that your blood pressure is good and that when you try to go off this stuff, it shoots back up.  Or it could be that one of the side affects of getting off this stuff is that it temporarily shoots your blood pressure up. 

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 10/9/2006 3:44 PM (GMT -7)   
Hi Keriamon,
You've come up with a good possibility! I've had my gallbladder checked in the past (ultrasound). I don't know why docs can't except that you can have a functional problem there without stones....

I'm planning on having DH check my BP tonight when he gets home. I really doubt that it's up. It was normal a week ago......but I'll check again. I plan on checking it all throughout my weaning off the Toprol.
I really think you're right in that the beta blocker has been treating something I didn't even know I had a problem with. It's so weird.......I was doing fine on the beta blocker. I just felt it was time to see if I didn't need it anymore.........but after 4 days of just shaving about 1/6th of the pill off, I have this horrible GI problem, feelings of hypoglycemia, feelings of faintness, and a few others. All of this symptoms I had before the beta blocker, but went away with it.
I hate to think that I might always need this medicine......but it's nice to know there's something that can help. But it's the fatigue and brainlessness that are side-effects of the beta blocker that I could do without.
sometimes I wonder if I get a huge reaction in my GI tract that causes some swelling, that maybe presses on some blood vessels or some lymph vessels.....and maybe that's what gives me this horrible feeling in my upper chest and neck.??
Here's an idea........maybe I have too many beta-adrenergic receptors all through my body, in wrong places, and they've been put to sleep on the Toprol.........and now they're all waking up and screaming!!
ACK! I better get a better deal in my next life!!
Thanks Keriamon!

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 10/10/2006 7:35 AM (GMT -7)   
I had a functional gall bladder problem that was only found by a hidascan (my third one, actually). Mine ended up being chronically inflamed. Not a stone in it, but it was bad for five years. I got a lot better when they took it out too; I at least stopped hurting and having nausea and explosive diarrhea. I have since wondered what would have happened if I had had a medicine to treat the inflammation?

If your stools are loose, try the Caltrate 600 w/ vitamin D and see if that helps both your loose stools and some of the upper G.I. pain. Try taking some gas pills as well--I've taken both Gas-X and chewable generic gas pills to some effect. I had a lot of gas problems when I had my gall bladder; gas would get trapped in my G.I. tract and I couldn't get it to come out. That may very well be the cause of your pressure and pain. Try taking the maximum amount to see if it helps any and, if it does, lower the dose until you find just how much you need.

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 10/10/2006 12:47 PM (GMT -7)   
THanks Keriamon!

bluemeanies
Veteran Member


Date Joined Jun 2004
Total Posts : 1372
   Posted 10/11/2006 12:18 PM (GMT -7)   
You really should talk to your doctor before you start changing your medication. Not taking it as prescribed can lead to problems.

starjasmine
New Member


Date Joined Jul 2005
Total Posts : 5
   Posted 10/28/2006 1:07 PM (GMT -7)   
Hi, I am on a beta blocker and it is basically for irregular heart beat. I have never thought of going off of it. But you should ask you doctor about the affects you might expect when going off of it. Because of the beta blocker I no longer have heart palpitations which I never realized could result in death. Ask your doctor for the risks of going off of it.

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 10/28/2006 2:43 PM (GMT -7)   
I've already talked with him about it.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:10 PM (GMT -7)
There are a total of 2,736,221 posts in 301,362 threads.
View Active Threads


Who's Online
This forum has 151452 registered members. Please welcome our newest member, sarajseri.
212 Guest(s), 3 Registered Member(s) are currently online.  Details
c130j, bluelyme, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer